Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, July 20, 2021

July 20, 2021 · NWS PBZ · 7 events in 5 counties and zones

During the late afternoon and evening hours of July 20th, a broken line of showers and thunderstorms was able to form along an approaching shortwave trough. The lack of strong shear kept storms from being too long-lived, but a few instances of wind damage were seen as storms moved west to east to the north of Pittsburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the late afternoon and evening hours of July 20th, a broken line of showers and thunderstorms was able to form along an approaching shortwave trough. The lack of strong shear kept storms from being too long-lived, but a few instances of wind damage were seen as storms moved west to east to the north of Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 12:04 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 12:04 PM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
104 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Dry weather is expected until a crossing cold front returns shower
and thunderstorm chances to the area tonight and early Wednesday.
Dry weather should return Thursday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dry weather can be expected for most of this afternoon with
shortwave ridging in nw flow aloft; however, a shortwave trough is
traversing the ern Lakes and is expected to spawn some isold, to sct
showers and storms this evening. Better focus for those is over the I
80 zones where forcing for ascent will briefly maximize. A trailing,
and deeper trough will maintain shower and storms chance overnight.
Severe weather is not anticipated given an overall lack of
instability.

No change was needed for the forecast of seasonable temperature.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Isolated to scattered showers will wane as the morning and system
progress on Wednesday. Cooler and less humid conditions are
expected behind the front as high pressure builds through Thursday
under NW flow aloft.

An approaching shortwave trough in the NW flow should result in low
chances for showers Thursday night, mainly N of PIT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Model ensembles indicate troughing should persist across much of the
Eastern CONUS through the period. Occasional shower and thunderstorm
chances are expected as shortwaves embedded in NW flow aloft cross
the region, though significant timing/location differences exist in
the operational models. Stayed close to the blended ensemble guidance
to smooth out some of these differences.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR/diurnal CU expected through the day under shortwave ridging.

A shortwave trough in nw flow, and its associated sfc cold front
will approach the region this evening. Included a VCTS mention at
FKl and DUJ as scattered showers/tstms move across the region with
the approaching front. Cig deterioration to MVFR and IFR is then
expected after FROPA late tonight for ports near and N of PIT.
Restrictions are possible through erly Wed with the crossing cold
front.

.Outlook...
The next restriction chc is expected Fri and Sat with crossing
fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 20, 2:19 AM EST, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
319 AM EDT Tue Jul 20 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
319 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 5:01 PM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
601 PM EDT Tue Jul 20 2021

PAZ007-013-202245-
Lawrence-Mercer-
601 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Hubbard, or
near Sharon, moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
Pulaski...                        New Bedford...
West Middlesex...                 Clark...
Wheatland...                      Fredonia...

This includes the following highways...
  Interstate 80 in Pennsylvania between mile markers 0 and 12.
  Interstate 376 in Pennsylvania between mile markers 4 and 8.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052
TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059
Special weather statement, Jul 20, 5:44 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Tue Jul 20 2021

PAZ007-008-202315-
Venango-Mercer-
644 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 644 PM EDT, a strong thunderstorm was located 7 miles east of
Greenville, or 15 miles northeast of Hermitage, moving east at 20
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Stoneboro...                      Sandy Lake...
Fredonia...                       New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4134 7994 4129 8031 4144 8038 4148 8026
      4148 8013 4149 8012 4149 8001
TIME...MOT...LOC 2244Z 254DEG 19KT 4140 8025
Special weather statement, Jul 20, 5:46 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
646 PM EDT Tue Jul 20 2021

PAZ007-013-202330-
Lawrence-Mercer-
646 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND WESTERN LAWRENCE COUNTIES...

At 646 PM EDT, a strong thunderstorm was located near Oakwood, or 7
miles northwest of New Castle, moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
Pulaski...                        Bessemer...
New Bedford...                    South New Castle...

This includes Interstate 376 in Pennsylvania between mile markers 4
and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4108 8023 4091 8043 4097 8052 4118 8052
TIME...MOT...LOC 2246Z 304DEG 20KT 4106 8045

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 20, 6:01 PM EST
Where
Mercer County, New Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.420, -80.080

A couple trees were reported to be down in New Lebanon.

Thunderstorm Wind, Venango

When
July 20, 6:12 PM EST
Where
Venango County, 1.73 mi N of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.445, -79.949

A tree was reported to be down on Utica Road.

Thunderstorm Wind, Venango

When
July 20, 6:35 PM EST
Where
Venango County, 0.69 mi S of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.590, -79.580

Numerous trees were reported to be down in Pleasantville.

Thunderstorm Wind, Forest

When
July 20, 6:45 PM EST
Where
Forest County, 1.03 mi E of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
41.500, -79.450

Multiple trees were blown down in Tionesta.

Hail, Beaver

When
July 20, 7:30 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
0.88 in hail
Reported by
Public
Coordinates
40.620, -80.250

Thunderstorm Wind, Butler

When
July 20, 7:51 PM EST
Where
Butler County, 0.52 mi E of Evans City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.770, -80.060

Trees were blown down on to Route 68 near Evans City.

Thunderstorm Wind, Butler

When
July 20, 7:53 PM EST
Where
Butler County, 1.05 mi E of Evans City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.770, -80.050

Trees down in Evans city separate from the from ones on SR68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973035, 973036, 973037, 973038, 973039, 973040, 973041.